By error in December 1935 a patient suffering with chronic encephalitic parkinsonism was given phenobarbital 1 1/2 grains (0.1 Gm.) three times a day instead of his usual scopolamine hydrobromide therapy. Within four days he became bedridden with rigidity so marked that the body could be moved as if made of one block. This extreme rigidity disappeared very rapidly when the phenobarbital was discontinued, the condition returning to its previous state. Recently we saw another patient with the same illness who, as a result of phenobarbital therapy, had a marked aggravation of her rigidity, which receded on removal of the drug. In addition, we have administered this drug in three other cases of parkinsonism for the purpose of observing the effect on rigidity. The following reports demonstrate the inadvisability of using phenobarbital in patients with Parkinson's disease:
REPORT OF CASES
Ambulatory patient with parkinsonian rigidity of seven years'